Mental Change, Cardiovascular Depression and QT Prolongation Caused by Severe Hypermagnesemia
0
조회
0
다운로드
1
인용
0
참고문헌
키워드
초록
A 50-year-old woman was referred to our hospital for evaluation of mental change and general weakness accompanied by an irregular and weak pulse. She had previously been diagnosed with Bartter`s syndrome and had taken potassium-sparing diuretics. She had developed constipation that had led to abdominal pain and had taken excessive magnesium oxide over a long time. On admission, she was lethargic. Her blood pressure (BP) was 130/74 mmHg, with a heart rate varying from 30 to 78 beats/min. An electrocardiogram (ECG) revealed several abnormalities, including first degree AV block, QT prolongation, sinus pause with a junctional rhythm, and paroxysmal tachycardia alternating with sinus pause. Her serum concentration of magnesium was markedly elevated to 16.19 mg/dl. Hemodialysis and a calcium gluconate infusion was attempted to reduce magnesium levels and to counteract the cardiovascular effect of magnesium. As magnesium levels declined, her general medical condition improved and her ECG changes were normalized. Severe hypermagnesemia should be suspected as the cause of mental change, cardiovascular dysfunction, and variable ECG changes.
Abstract
A 50-year-old woman was referred to our hospital for evaluation of mental change and general weakness accompanied by an irregular and weak pulse. She had previously been diagnosed with Bartter`s syndrome and had taken potassium-sparing diuretics. She had developed constipation that had led to abdominal pain and had taken excessive magnesium oxide over a long time. On admission, she was lethargic. Her blood pressure (BP) was 130/74 mmHg, with a heart rate varying from 30 to 78 beats/min. An electrocardiogram (ECG) revealed several abnormalities, including first degree AV block, QT prolongation, sinus pause with a junctional rhythm, and paroxysmal tachycardia alternating with sinus pause. Her serum concentration of magnesium was markedly elevated to 16.19 mg/dl. Hemodialysis and a calcium gluconate infusion was attempted to reduce magnesium levels and to counteract the cardiovascular effect of magnesium. As magnesium levels declined, her general medical condition improved and her ECG changes were normalized. Severe hypermagnesemia should be suspected as the cause of mental change, cardiovascular dysfunction, and variable ECG changes.
참고문헌 (13)
- Weisinger JR, "Magnesium and phosphorus", Lancet, 352, pp.391~396 (1998)
- Gibbs MA, "Electrolyte disturbance in Rosen's emergency medicine: concepts and clinical practice" (2006), Mosby
- Clark BA, "Unsuspected morbid hypermagnesemia in elderly patients", Am J Nephrol, 12, pp.336~343 (1992)
- Fassler CA, "Magnesium toxicity as a cause of hypotension and hypoventilation. Occurrence in patients with normal renal function", Arch Intern Med, 145, pp.1604~1606 (1985)
- Kontani M, "Hypermagnesemia induced by massive cathartic ingestion in an elderly woman without pre-existing renal dysfunction", Intern Med, 44, pp.448~452 (2005)
- Kutsal E, "Severe hypermagnesemia as a result of excessive cathartic ingestion in a child without renal failure", Pediatr Emerg Care, 23, pp.570~572 (2007)
- Qureshi T, "Acute hypermagnesemia after laxative use", Ann Emerg Med, 28, pp.552~555 (1996)
- Kleinschmidt KC, "Fluid and electrolytes in Clinical toxicology" (2001), WB Saunders
- Pollak MR, "Disorders of calcium, magnesium, and phosphate balance in and Rector's the kidney", pp.596~601 (2007), WB Saunders
- Topf JM, "Hypomagnesemia and hypermagnesemia", Rev Endocr Metab Disord, 4, pp.195~206 (2003)
- Sutton RA, "Abnormal renal magnesium handling", Miner Electrolyte Metab, 19, pp.232~240 (1993)
- Mordes JP, "Excess magnesium", Pharmacol Rev, 29, pp.273~300 (1977)
- Agus ZS, "Modulation of cardiac ion channels by magnesium", Annu Rev Physiol, 53, pp.299~307 (1991)
